Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 119, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 24, 1997, 2:13 PM EDT for Gadsden County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 1997, 2:13 PM EDT (18:13 UTC)
- Expired
- Oct 24, 1997, 3:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Gadsden County, FL
The radar
The Tallahassee radar (KTLH), 34 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 2:40 PM EDT | Tornado F1 | Midway, FL | Four F1 tornado touchdowns. Numerous 12-24" diameter trees uprooted on Gadsden County Road 159. Considerable debris on Florida Highway 27 five miles NE of Midway. Power outages in Midway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 10:15 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 241810 RRA SVRTLH FLC039-241900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 213 PM EDT FRI OCT 24 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHERN FLORIDA ...GADSDEN COUNTY AT 211 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE DOPPLER RADAR MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... QUINCY BY 226 PM EDT HAVANA BY 243 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:21 AM EDT, 10 hours 52 minutes earlier.
Area forecast discussion, Oct 24, 3:21 AM EDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 AM EDT FRI OCT 24 1997 WRM FRNT MOVES NWD INTO FA TDA AND S LLVL FLO WL INCRS GULF MSTR FLUX. AS THIS OCCURS... S/WV MOVES ALG NRN GLF COAST AND SWINGS THRU FA DURING THE AFTERNOON ACCOMPANIED BY PERHAPS THE MOST SIGNIFICANT SQUALL LINE EVENT YET THIS SEASON OVER FORECAST AREA. CONSIDERABLE UPR SUPPORT WITH 110KT 250 MB JET SHUD ENHANCE OMEGAS WITH BEST LIFT MOVG ACRS SE AL/SW GAr ABT 18Z. ATTM SQL BAND STARTING TO DVLP OVER WRN FL PNHNDL WITH MORE SIG SQL LN DVLPG ACRS S LA. LIKELY POPS WARRANTED IN ZFP FOR TDA WITH MAX TEMPS LIMITED TO UPR 70S WITH CLD CVR. #4
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 6:12 AM EDT | Severe Thunderstorm Warning | TAE | Walton | 33 min |
| Oct 24, 11:19 AM EDT | Severe Thunderstorm Warning | TAE | Bay | 46 min |
| Oct 24, 12:18 PM EDT | Tornado Warning | TAE | Bay | 32 min |
| Oct 24, 12:36 PM EDT | Tornado Warning | TAE | Calhoun | 64 min |
| Oct 24, 2:38 PM EDT | Tornado Warning | TAE | Gadsden, Leon | 47 min |
| Oct 24, 3:13 PM EDT | Tornado Warning | TAE | Leon, Wakulla | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.